Primary school students in Guanajuato city are the latest children to fall ill after apparently participating in a dangerous social media “challenge” dubbed “the last one to fall asleep wins.”
Authorities in Guanajuato said that at least 15 students at the Profesora María de Jesús López school became sick Monday after consuming clonazepam, a prescription-only tranquilizer.
The incident came just days after health regulator Cofepris issued a warning about a “dangerous” TikTok “challenge” in which “controlled medicines that induce sleep” are consumed by minors who compete to stay awake in spite of the effects of the drugs.
La venta de clonazepam sin prescripción médica está prohibida.💊⛔️Si detectas puntos de venta donde se comercialice de manera ilegal, denuncia en📞 800 033 5050 y en https://t.co/7bSryqaOzV
— COFEPRIS (@COFEPRIS) January 30, 2023
The alert came after eight students at a Mexico City middle school and three at a middle school near Monterrey required medical treatment in January due to the consumption of tranquilizers. A similar case was reported at a middle school near Guadalajara last year.
Four of the 15 students who ingested clonazepam in Guanajuato were taken to hospital for treatment. The others were treated at the school by Red Cross, Civil Protection and fire department personnel. Those affected were aged 10 and 11, authorities said.
The Guanajuato municipal government said in a statement that “it’s presumed that the students ingested the medication as part of a challenge that has gone viral on social media.”
On Facebook, Mayor Alejandro Navarro expressed his concern about the incident.
“I ask parents and teachers to closely watch what your children and students are doing, … [including] their use of social media. … I also ask relevant authorities to do what is required to attend to this case and prevent these kinds of occurrences,” he wrote.
Cofepris said in its warning that the improper consumption of tranquilizers such as clonazepam can cause a range of side effects including drowsiness, dizziness, nausea, headache, blurry vision and breathing difficulties.
“If said tranquilizer is combined with certain medications, it can induce coma,” the regulator added.
Cofepris called on parents, guardians and teachers to speak to children about the “serious risks” of consuming controlled substances. It also urged children to “avoid disseminating and participating in challenges that place their lives at risk.”
“In addition, this regulatory agency urges [citizens] to denounce points of sale where clonazepam is sold without a medical prescription,” Cofepris said.